Hi, I occasionally take a few 10mg doses of accutane when I notice I am breaking out again. (I took a full course of the drug about 10 years ago.) For the past two weeks, I have taken 6 - 20mg doses. I just had unprotected sex during ovulation and am going out of my mind worried that I may have gotten pregnant. Should I be worried? I took a dose on the day the sex occurred, but have ceased since. Please help!
Accutane Doses Immediately Prior to Conception?
Doctor Answers 2
Please see a dermatologist
While Accutane is a great medicine for cystic acne, it needs to be carefully monitored under a care of a physician. It has a lot of side effects particularly birth defects. Taking doses randomly will not reduce the amount of acne you have for any prolonged period of time and you place yourself at risk since you are not having labs and pregnancy tests checked. I would see a dermatologist asap and get a pregnancy test ( both urine and blood). There is a program now that is called Ipledge where you pledge to use two forms of birth control to prevent pregnancy.
Have a question? Ask a doctor
Accutane and pregnancy
It is obviously not wise to get pregnant while taking Accutane, which you know. The biggest side effect is birth defects, which result in such deformities the babies won't live past two. Most of the time, we have to recommend that if you did become pregnant while on Accutane, you seek to cease the pregnancy. There is not a well to tell if the baby will or won't be deformed until too far into the pregnancy otherwise. Please seek medical attention and both urine and pregnancy tests immediately for confirmation. If you wish to continue Accutane, please see a dermatologist for the right way to do it, and do not under any circumstances have unprotected sex while taking Accutane as a female!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.